Florida, 2020

Tornado and Damaging Wind in Florida, April 15, 2020

April 15, 2020 · NWS JAX · 2 events in 2 counties and zones

A cold front moved slowly across SE GA and the Suwannee Valley during the ealry morning hours. Mid and upper level shortwave energy from the Gulf of Mexico coincided aloft near the front which produced strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front moved slowly across SE GA and the Suwannee Valley during the ealry morning hours. Mid and upper level shortwave energy from the Gulf of Mexico coincided aloft near the front which produced strong to severe storms. The storm prediction center had a Marginal risk of Severe thunderstorms over the region and 40-50 knots of 0-6 Km Bulk Shear along with 500-1000 J/KG of MLCAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 14, 7:02 PM EST, 6 hours 56 minutes earlier.

Area forecast discussion, Apr 14, 7:02 PM EST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
802 PM EDT Tue Apr 14 2020

.NEAR TERM [Through Tonight]...

The front which was stalled near the state line this morning
lifted northward as a warm front earlier this afternoon and has
essentially merged or been overtaken by another quasi-stationary
front to its north stretching across central GA into the FL
Panhandle approaching weak cold front. In the warm sector to its
south, the area is under mostly southwest low level flow with
juicy dew points in the 70s across all but our northernmost GA
counties. At the mid and upper levels a series of shortwave
troughs will translate eastward through the night across the
region, enhancing lift aloft. With 40 kt 850 mb winds and about 50
kts 0-6 km shear, there's still the potential for isolated severe
weather with thunderstorms that develop ahead of the approaching
front through the night. Damaging winds and hail remain possible,
as is the a brief tornado.

&&

.PREV DISCUSSION [757 PM EDT]...

.Short Term.../Wednesday night through Saturday/...

Frontal boundary will slowly sink south of the region Thursday
morning, as high pressure builds to the north. Shower chances will
linger Wednesday night into Thursday morning, in association with
the boundary. This high will build to the northeast Thursday night,
then east Friday. As the high builds to the east, the increasingly
warm and moist southeast to south flow will yield the potential for
late day convection Friday. A cold front will approach the region
from the northwest Friday night, then cross during the day Saturday.
Another round of showers and thunderstorms expected Saturday, with
potential for strong storms.

Temperatures will trend below normal through Thursday, with more
seasonal readings expected for Friday, then above Saturday.

.Long Term.../Saturday night through Tuesday/...

Front will continue to move to the southeast Saturday night as high
builds to the north. A warm front will extend east across area from
low pressure developing over the western gulf on Sunday. Rain will
overspread from the west with this warm front, with best potential
over NE FL. This low will continue to track east along the gulf
coast Sunday night, with boundary remaining near stationary over
NE FL. This low will cross forecast area Monday, tracking along the
location of the warm front, with focus of associated precipitation
over NE FL. Could see another round of strong storms with this
system on Monday. High pressure will build to the north Monday
night, then to the east northeast Tuesday. While expecting much of
Monday night and Tuesday to be dry, can not rule out enough moisture
return for convection Tuesday afternoon.

Temperatures are expected to trend above normal this period.

.AVIATION...
[Through 00Z Thursday]

Scattered showers and potentially strong storms continue to move
through the region this evening, with VFR conditions occuring
outside of storm activity. Low ceilings are anticipated
overnight, resulting in IFR and MVFR conditions with storms
progressing through SE GA and NE FL in the early morning hours on
Wednesday. Early morning storms are anticipated for Wednesday with
winds shifting about from out of the SW to more out of the N-NW.

.Marine...

A nearly stationary southwest to northeast oriented frontal boundary
will stretch across area waters through Wednesday night. This
boundary will move to the southeast Thursday morning. High pressure
will build to the north Thursday afternoon, then to the northeast
Thursday night. The high will build to the east Friday. A cold front
will move southeast across the region Saturday, with high pressure
building from the northwest Saturday night. The high will build more
toward the northeast Sunday, as a warm front moves in from the west.

Rip Currents:  Moderate Risk for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  59  68  51  73  51 /  30  30  20   0   0
SSI  66  71  57  69  60 /  50  80  30  10   0
JAX  67  74  57  72  59 /  50  80  40  10  10
SGJ  70  77  59  71  62 /  30  80  50  30  10
GNV  70  75  56  71  57 /  40  80  50  30  10
OCF  71  80  58  71  60 /  10  70  60  40  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Apr 14, 11:26 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1226 AM EDT Wed Apr 15 2020

FLZ021-035-222-150515-
Southern Columbia FL-Suwannee FL-Gilchrist FL-
1226 AM EDT Wed Apr 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILCHRIST...
SOUTHWESTERN COLUMBIA AND SOUTHEASTERN SUWANNEE COUNTIES UNTIL 115 AM
EDT...

* At 1226 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles northwest of Bell, moving
  northeast at 35 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Ichetucknee Spring, Fort White, Branford and Hildreth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3012 8278 2992 8260 2978 8294 2980 8292
      2981 8293 2983 8292 2982 8291 2983 8289
      2988 8287 2990 8290 2989 8292 2995 8292
      2996 8293 2996 8295 3000 8297
TIME...MOT...LOC 0426Z 240DEG 28KT 2985 8302

KB
Special weather statement, Apr 15, 1:01 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
201 AM EDT Wed Apr 15 2020

FLZ021-222-150645-
Southern Columbia FL-Suwannee FL-
201 AM EDT Wed Apr 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLUMBIA AND
SUWANNEE COUNTIES UNTIL 245 AM EDT...

* At 200 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Mayo, moving east at 40 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Live Oak, Obrien, Luraville, Mcalpin, Newburn and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3023 8324 3037 8297 3002 8270 2998 8296
      2999 8296 3001 8298 3001 8300 3003 8301
      3007 8307 3008 8307 3009 8311 3011 8312
      3010 8314 3011 8316 3009 8319 3012 8323
      3017 8323 3018 8325
TIME...MOT...LOC 0600Z 248DEG 34KT 3002 8325

KB

The radar

The Moody AFB radar (KVAX), 91 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
April 15, 1:58 AM EST
Where
Columbia County, 3.16 mi NE of Bass
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.130, -82.660

A tree was snapped and fell on a mobile home and shed that caused both structure roofs to collapse. The time of damage was based on radar.

Tornado, Duval

When
April 15, 6:17 AM EST to 6:47 AM EST
Where
Duval County, 0.81 mi N of Lakewood to 8.31 mi N of Ft George Is
Rating
EF0
Path length
14.86 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
30.442, -81.672

An EF0 tornado touched down in the Biscayne Downs Subdivision near the Broward River, just west of I-95. The tornado knocked down trees along Sarasota Lane and Secretariat Drive. One tree was snapped an fell on a home along Sarasota Lane. It destroyed a sunroom along Riva Ridge Drive. The tornado likely lifted before it crossed the Broward River with sporadic wind damage occurring through Oceanway before touching back down along Grover Road, where significant tree damage occurred. Tree damage occurred along Boney Road and Starratt Road near Edwards Creek including a snapped tree that fell on a truck with other uprooted trees in the area. Local broadcast media relayed a video of the tornado as it bypassed Black Hammock Island near the A1A and Nassau Sound bridge next to Amelia Island State Park. Tornado damage was not continuous along the path. The path width was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877505, 877504.